South Carolina, 2013Rip Current in South Carolina, July 8, 2013
July 8, 2013 · NWS ILM · 1 event in 1 county or zone
Strong rip currents caused the drowning of two people at Myrtle Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents caused the drowning of two people at Myrtle Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 8, 12:28 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 8, 12:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
128 PM EDT MON JUL 8 2013
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL MOVE FARTHER OFFSHORE WHILE TROPICAL
SYSTEM CHANTAL APPROACHES THE FAR EASTERN CARIBBEAN. TYPICAL
SUMMER WEATHER WILL PREVAIL MUCH OF THIS UPCOMING WEEK WITH
RAINFALL CHANCES INCREASING LATER IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM MONDAY...FORECAST CHALLENGE FOR THE NEAR TERM REMAINS
POPS FOR THE AFTERNOON/EVENING HOURS. CONVECTION IS BREAKING OUT
ACROSS THE PEE DEE REGION AND SEE NO REASON IT SHOULD/T FILL IN
FOR THE REMAINDER OF THE AFTERNOON. A WEAK SHORTWAVE IS ASSISTING
THE USUAL CULPRITS...THE PIEDMONT TROUGH AND NUMEROUS BOUNDARIES.
HAVE INCREASED POPS TO LIKELY FOR THESE AREAS. CHALLENGE WILL BE
ALONG THE COAST AS THE GFS IS INSISTENT ON KEEPING THE COAST DRY
WHILE THE NAM IS A LITTLE MORE AGGRESSIVE ESPECIALLY ACROSS
SOUTHERN AREAS. CONSIDERING THE STORM MOTIONS...WILL OPT TO KEEP
THE COAST MOSTLY DRY. OVERNIGHT LOWS WILL CONTINUE WITHIN A COUPLE
OF DEGREES OF CLIMATOLOGY IN THE LOWER 70S.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...BERMUDA HIGH REMAINS IN PLACE FOR MIDWEEK BUT
CHANGE TO MID LEVEL PATTERN WILL BRING ABOUT AN INCREASE IN SHOWER
AND THUNDERSTORM POTENTIAL. MID LEVEL RIDGING WILL BE REPLACED BY
FLAT FLOW WITH SOME SEMBLANCE OF TROUGHING TAKING SHAPE DURING THE
SECOND HALF OF THE PERIOD. LOSS OF MID LEVEL CAPPING AND ASSOCIATED
DRY AIR...PRECIPITABLE WATER VALUES ARE FORECAST AROUND 1.8 INCH
BOTH DAYS...WILL LEAD TO AN INCREASE IN DIURNAL CONVECTION. PIEDMONT
TROUGH WILL BE ACTIVE BUT STORM MOTIONS WILL LIKELY KEEP MUCH OF THE
THIS ACTIVITY WEST OF THE FORECAST AREA. THERE WILL BE A DAILY
SEA BREEZE WHICH WILL HAVE LIMITED SUCCESS IN PUSHING INLAND. LACK
OF STRONG FORCING MECHANISM OR ANY MID LEVEL DYNAMICS WILL LIMIT
STORM COVERAGE. PLAN TO MAINTAIN INHERITED CHANCE POP FOR TUE WITH
HIGHEST VALUES INLAND. WED WILL END UP SIMILAR TO TUE WITH
SCATTERED DIURNAL CONVECTION. HAVE INCREASED POP WED
AFTERNOON/EVENING WITH HIGHEST POP ONCE AGAIN INLAND.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE CLIMO. HIGHS WILL RANGE
FROM UPPER 80S TO LOWER 90S WITH LOWS IN THE LOW TO MID 70S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...BERMUDA HIGH REMAIN ANCHORED OFF THE COAST
THROUGH THE PERIOD. HOWEVER A SLOW MOVING COLD FRONT DROPPING IN
FROM THE NORTHWEST AND POTENTIAL REMAINS OF TS CHANTAL WILL BECOME
THE MORE SIGNIFICANT SURFACE FEATURES DURING THE PERIOD. IN THE
MID LEVELS 5H TROUGH DIGS SOUTH FROM CENTRAL CANADA THU AND FRI.
AS THE BASE OF THE TROUGH REACHES THE GULF COAST EARLY SAT THE
TROUGH BECOMES CUTOFF AND RETROGRADES WEST THROUGH THE REMAINDER
OF THE WEEKEND.
DEEP SOUTH TO SOUTHWEST FLOW EARLY IN THE PERIOD WILL BE
MAINTAINED THROUGH THE PERIOD WITH THE TROUGH AXIS HANGING WEST
OF THE FORECAST AREA. THIS WILL RESULT IN VERY MOIST AIR BEING
PUSHED INTO THE SOUTHEAST LATE IN THE WEEK. PRECIPITABLE WATER
VALUES ARE FORECAST TO BE OVER 2 INCHES FOR MUCH OF THE PERIOD
WHILE COOLING ALOFT HELPS STEEPEN MID LEVEL LAPSE RATES. ALL OF
THIS POINTS TO A MORE ACTIVE PERIOD CONVECTION WISE. HARD TO ZERO
IN ON ANY ONE SHORTWAVE AT THIS POINT BUT THERE SHOULD BE SEVERAL
ROTATING AROUND THE 5H LOW WHICH WOULD ENHANCE OR SUPPRESS
CONVECTION DEPENDING ON TIMING. BEST PRECIP CHANCES WILL BE DURING
FRI/SAT WHEN DISSIPATING FRONT WILL BE IN THE ARE AND MID LEVEL
TROUGH WILL BE STRONGEST. THU THE MID LEVEL TROUGH IS STILL
DEVELOPING SO MID LEVEL COOLING WILL BE LIMITED. LATE IN THE
PERIOD WEAK MID LEVEL RIDGING TRIES TO RETURN AS 5H CUTOFF SLIDES
WEST. ALTHOUGH FAR FROM CERTAIN THIS WOULD HELP DRY THINGS OUT A
LITTLE. WILL STILL CARRY CHANCE POP FOR SUN BUT WITH NUMBERS
LOWER THAN FRI/SAT.
CLOUD COVER AND INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
KEEP DAYTIME TEMPS COOLER THAN CLIMO. OVERNIGHT TEMPS WILL RUN NEAR
TO SLIGHTLY ABOVE CLIMO...HELD UP BY LINGERING CLOUD COVER AND DEEP
MOISTURE.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 18Z..LOW LFC'S WITH HIGH PWATS AND A WEAK TROUGH WILL KICK OFF
SCATTERED CONVECTION THIS AFTERNOON. IT APPEARS THE COAST WILL BE
CAPPED...WITH NEARLY ALL THE CONVECTION OCCURRING INLAND. ONLY HAVE
VCTS AT THIS TIME...BUT A TEMPO GROUP MAY BE NEEDED. THIS
EVENING...CONVECTION WILL WIND DOWN WITH SOME MID AND HIGH CLOUD
DEBRIS. MODELS INDICATE AN MVFR CEILING POSSIBLE OVERNIGHT WITH SOME
LIGHT FOG. BEST CHANCES WILL BE WHERE PRECIPITATION OCCURRED.
SATURDAY...MORE SCATTERED ACTIVITY IS EXPECTED...PROBABLY AFTER THE
END OF THE TAF PERIOD WITH SOUTHWEST FLOW.
EXTENDED OUTLOOK...EARLY MORNING IFR/MVFR CIGS/VSBYS POSSIBLE
THROUGH THE EXTENDED PERIOD. INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SATURDAY. OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM MONDAY...CONDITIONS SHOULD REMAIN RELATIVELY STABLE
ACROSS THE COASTAL WATERS THIS AFTERNOON AND FOR THE OVERNIGHT
HOURS. EXPECT A SLIGHT UPTICK IN WIND SPEEDS WITH AN EMPHASIS ON
SLIGHT...A KNOT OR TWO AS A BRIEF LOW LEVEL JET DEVELOPS AT 925MB.
THE RANGE SHOULD STAY WELL WITHIN 10-15 KNOTS. SIGNIFICANT SEAS
HOVER AROUND 2-3 FEET.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOUTHWEST FLOW OVER THE WATERS THROUGH THE
PERIOD WILL BE MAINTAINED BY BERMUDA HIGH ANCHORED OFF THE COAST.
INCREASE IN GRADIENT WED WILL INCREASE SPEEDS FROM 10 TO 15 KT TUE
TO A SOLID 15 KT LATER WED AND WED NIGHT. SEAS 2 TO 3 FT FOR MUCH
OF THE PERIOD RESPOND TO INCREASE IN SOUTHERLY FLOW AND BUILD TO 3
TO 4 FT FOR WED NIGHT. SEAS CONTINUE TO BE A MIX OF SOUTHEAST
SWELL AND SOUTHERLY WIND WAVE.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...BERMUDA HIGH CONTINUES TO BE THE MAIN FEATURE
BUT COLD FRONT APPROACHING FROM THE NORTHWEST WILL TIGHTEN THE
GRADIENT THU INTO FRI. SOUTHWEST FLOW MAY TOUCH 20 KT FOR PERIODS
OF TIME THU AFTERNOON THROUGH THU NIGHT. DISSIPATING FRONT WILL BE
IN THE AREA FRI...WEAKENING THE GRADIENT AND RESULTING IN REDUCED
WIND SPEEDS. FLOW WILL REMAIN SOUTHERLY BUT CLOSER TO 15 KT FRI
AND 10 TO 15 KT FRI NIGHT. SEAS WILL RUN AS HIGH AS 3 TO 5 FT THU
NIGHT BUT THEN DROP BACK TO 2 TO 4 FT FRI. SOUTHEAST SWELL
CONTINUES AS DOES THE SOUTHERLY WIND WAVE...WITH THE LATER
BECOMING MORE DOMINANT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...DL
Hazardous weather outlook, Jul 8, 4:14 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
514 AM EDT MON JUL 8 2013
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-090915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
514 AM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-090915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
514 AM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-090915-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
514 AM EDT MON JUL 8 2013
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS FROM NORTH MYRTLE BEACH NORTHWARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ056-090915-
COASTAL GEORGETOWN-
514 AM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
Rip Current, Coastal Horry
- When
- July 8, 2:00 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Strong rip currents pulled two people out to sea. A teen got caught in a rip current near 48th Ave N, and another man who tried to rescue the boy was also pulled out from the rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, July 8, 20131 death · $70,000 · 0.88 in hail · 5 events
- Rip Current in Florida, July 8, 20131 death · 1 event
- Hail and Damaging Winds in South Dakota, July 8, 2013$910,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, July 8, 2013$1.0 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 8, 2013$375,000 · 2 in hail · 29 events
- Tornado and Flooding in Ohio, July 8 to 9, 2013$1.1 million · EF0 · 5 events
- Flash Flooding in South Carolina, July 8 to 9, 2013$535,000 · 5 events
- Flash Flood and Hail in Montana, July 8, 2013$30,000 · 3 in hail · 40 events
- Hail and Damaging Winds in Montana, July 8, 20132.75 in hail · 46 events
- Wildfire in Arizona, July 8 to 12, 2013$75,000 · 1 event
- Damaging Winds in Nebraska, July 8, 2013$50,000 · 70 kt wind · 2 events
- Damaging Wind in Arizona, July 8, 2013$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480121.